advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Mathis, Texas, USA:

My sister-in-law, who lives with me and has type 2 diabetes (treated with Glucophage and insulin), won't follow any kind of diet. She increases her insulin to offset her blood sugar, drinks Cokes and orange sodas, and does not exercise. I don't know what to do. What will the constant increase of insulin do to her? She has the "Apple" figure, is 5 feet four inches tall, and weighs 220 pounds.

Answer:

When a person, like your sister-in-law, has type 2 diabetes, the problem is usually more than amounts of insulin being made. It is also insulin resistance. Glucophage [metformin] is a useful tool for insulin resistance, but there are additional medicines that are used with that such as Actos [pioglitazone] and Avandia [rosiglitazone] which are more specifically targeted to insulin resistance. If you sister is unable to make enough insulin on her own, injectable insulin is added. Today's choices include rapid acting insulin for covering food eaten (Humalog and Novolog) along with longer acting insulin to work between meals (NPH, Ultralente and Lantus [insulin glargine]).

You did not mention what type of insulin your sister-in-law is on which is an important piece of her puzzle. In general, when a person does not have diabetes, the pancreas releases rapid acting insulin each time we eat in amounts to cover the food we eat. If we eat a large meal, we produce larger amounts of insulin; small meal, smaller amount. In between meals, we secrete small amounts of rapid acting insulin to keep the blood sugar balanced.

If your sister-in-law is taking rapid acting insulin at meals, it is very appropriate for her to adjust the amount based on the carbohydrate she is eating. This would mimic what her body is trying to do. If your sister-in-law is not using a rapid acting insulin at meals, it is much harder to match the insulin need. Does taking insulin in large amounts cause any problems? Well, if it is the wrong insulin it can increase her risk of low blood sugars as well as increase her chance of gaining weight if she's eating more than she's burning in exercise.

I hope that you both will take advantage of seeing a diabetes educator in your area to discuss all the possibilities of diabetes management. If you don't have one, you can call the American Association of diabetes Educators at 1-800-TEAM UP 4 for a listing.

KS

DTQ-20010711154907
Original posting 12 Aug 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.